Alert archive / Wisconsin / Special Weather Statements in 2023

Special Weather Statement, NWS Green Bay, WI

October 24, 2023Lincoln County, Oneida County, Wisconsin

NWS Green Bay, WI issued this special weather statement at Oct 24, 2023, 1:21 PM CDT for Lincoln County, Oneida County, Wisconsin. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 24, 2023, 1:21 PM CDT (18:21 UTC)
Expired
Oct 24, 2023, 2:00 PM CDT
In force
39 min
Issued by
NWS Green Bay, WI
Hail
0.50 in
Wind
30

Counties Lincoln County, WI, Oneida County, WI

The radar

The Green Bay radar (KGRB), 158 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.4 hours before the alert went out and 339 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

869 
WWUS83 KGRB 241821
SPSGRB

Special Weather Statement
National Weather Service Green Bay WI
121 PM CDT Tue Oct 24 2023
 
WIZ010-011-018-019-241900-
Langlade WI-Oneida WI-Forest WI-Lincoln WI-
121 PM CDT Tue Oct 24 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN FOREST...LINCOLN... 
SOUTHEASTERN ONEIDA AND NORTHWESTERN LANGLADE COUNTIES THROUGH 200 
PM CDT...

At 120 PM CDT, Doppler radar was tracking a strong thunderstorm near 
Woodboro, or 9 miles southwest of Rhinelander, moving northeast at 
35 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Rhinelander, Crandon, Tomahawk, Newbold, Harrison, Woodboro, Parrish,
Pearson, Birch Trails Girl Scout Camp, and Crystal Lake Scout
Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4585 8912 4567 8884 4538 8881 4520 8985
      4556 9004 4559 9004
TIME...MOT...LOC 1820Z 241DEG 40KT 4555 8959 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

$$

Uhlmann

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Oct 24, 12:59 PM CDT, 22 minutes earlier.

Area forecast discussion, Oct 24, 12:59 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1259 PM CDT Tue Oct 24 2023

Updated aviation portion for 18Z TAF issuance

.SHORT TERM...Today...Tonight...and Wednesday
Issued at 239 AM CDT Tue Oct 24 2023

Key Messages:

- Thunderstorms expected this morning (80% chance) with heavy rain
  (60% chance) and small hail possible (5% chance).

- Marginal risk (5% chance) for severe weather this afternoon and
  this evening with damaging winds and large hail possible from
  additional thunderstorms (70-90% chance).

- Unseasonably warm temperatures expected today.

- Heavy rain expected at times with up to 1 inch of rain expected
  this morning across central and east-central Wisconsin (60%
  chance) and around 1 inch expected this afternoon and tonight
  (80% chance) with up to 2 inches possible (30% chance).

Forecast details:

Showers and thunderstorm developing along a warm front across
southern Minnesota and west-central Wisconsin will push east
through central and east-central Wisconsin this morning. These
storm will be elevated, with some small hail possible with the
stronger storms. In addition, heavy rain is possible at times,
which would being up to an inch of rain to central and east-
central Wisconsin this morning.

The warm front will lift north through the morning, which will
bring unseasonably warm temperatures to the region this afternoon.
Highs this afternoon are expected to rise into the lower to middle
60s across the north, with lows in the lower 70s across east-
central and portions of central Wisconsin. The warm front lifting
north will cause the shower and thunderstorm activity to lift
north, with the best chance for additional activity north and west
of the Fox Valley. In addition to the frontal boundary the area
will be in the right entrance region of an upper level jet,
frontogenesis, and a weak mid level shortwave tracking through the
area. There could be a break between the activity this morning
and the activity expected this afternoon and this evening. Storms
that develop this afternoon and this evening could be marginally
severe, with damaging winds and large hail possible as MUCAPEs
rise to around 500 J/kg with mid level lapse rates of 6-7 C/km. In
addition, heavy rain is likely as PWATs are near climatological
maximum for this time of year with values of 1.3 to 1.5 inches.
This second round of rain will likely bring an additional inch of
rain, with up to 2 inches possible.

Although the frontal boundary will remain across the western Great
Lakes, the dynamics will shift to the east on Wednesday. This will
keep a chance for additional showers and thunderstorms (20-40%
chance), with coverage and intensity much less than today and
tonight. Despite abundant cloud cover there will not be a push of
cold air; therefore, temperatures will remain mild on Wednesday.

.LONG TERM...Wednesday Night Through Monday
Issued at 239 AM CDT Tue Oct 24 2023

Main forecast focus to be on the Wednesday night through Thursday
night time frame as a second round of heavy rain is expected to
move through the region and raise the possibility of at least some
urban flooding. A secondary focus to be on temperatures this
weekend as much colder air is set to arrive.

.Wednesday night and Thursday...
Precipitation chances will be on the increase again later
Wednesday night as a 30 to 40 knot low-level jet interacts with a
nearly stationary front parked over central WI. Additional lift to
be provided by the right entrance region of the upper jet. PW
values around 1.5 inches to reside over the area which is about
300 percent of normal, thus another round of heavy rainfall is
anticipated to begin toward daybreak. Min temperatures to be in
the upper 40s to lower 50s north, middle to upper 50s south.
Models are in good agreement with the northeast movement of a
mid-level shortwave trough toward the western Great Lakes by
Thursday afternoon. The increased mid-level Q-G and FGEN forcing,
coupled with a surface wave riding along the stationary front,
will compensate for the loss of upper jet support and bring
additional heavy rain potential to northeast WI on Thursday. This
heavy rain would fall on saturated soils, thus leading WPC to
forecast a slight risk of excessive rain. The extent of any
flooding is conditional depending on how much rain fell earlier in
the week. The public should be alert to urban flooding with storm
drains that may be clogged with leaves. Mild conditions to persist
despite the rain with max temperatures in the middle to upper 50s
far north, lower to middle 60s south.

.Thursday night and Friday...
The surface wave and shortwave trough push across northeast WI
Thursday evening with a continued threat for heavy rain. The rain
chances will linger through the rest of Thursday night as the
frontal boundary to still be hanging over the area. By this time,
we will also have to watch rivers and streams as some flashier
rivers could go above bankfull or even reach minor flood stage.
Cooler air will begin to advect into the region with min
temperatures in the lower to middle 40s north-central WI, lower
50s east-central WI. Rain chances to persist through Friday as a
strong cold front sweeps into the Great Lakes. Low-level moisture
will not be nearly as deep compared to earlier in the week and the
cold front is progressive, thus any additional rainfall would be
light in nature. After morning temperatures in the lower 50s to
lower 60s, expect to see readings to slowly fall in the afternoon
as CAA sweeps across WI.

.Friday night and Saturday...
Any lingering light rain over far eastern WI would end Friday
evening, allowing for the area to dry out. There could be some
lake clouds or even a few lake effect flurries into Vilas County,
but will keep that area dry for now. Any breaks in the clouds
appear to be short-lived as the cold front stalls over the OH
Valley and some models already bring a chance of light
precipitation into northeast WI by Saturday afternoon.
Temperatures would support a rain/snow mix over north-central WI
with light rain elsewhere.

.Saturday night through Monday...
The bulk of any heavier rain will be to our south later this
weekend into early next week in the vicinity of the stalled
frontal boundary. The exact location of this boundary will
determine how far north to take pops Saturday night through
Sunday. Monday is looking dry at the moment. The bigger story for
Sunday and Monday will be the chilly conditions with max
temperatures both days well-below normal.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1247 PM CDT Tue Oct 24 2023

A west to east band of thunderstorms was ongoing from TKV/RRL
ESE to Door County early this afternoon. These had developed
north of a warm frontal boundary. This band will lift slowly
north, and additional storms in SW WI will also push into NC WI
mid-afternoon. Widespread showers and storms (and heavy rainfall)
will impact the northwest half of the forecast area through a
good part of the night before diminishing. Farther southeast,
there could a period of storms as a low-level jet arrives during
the late evening into the early overnight hours. IFR conditons
will prevail northwest. VFR/ocnl MVFR should prevail at GRB/ATW/MTW
until late tonight, when IFR conditions will arrive.

South to southwest winds will be gusty at times this afternoon
and evening, especially after the warm front passes. LLWS could
again develop along and south of a Wausau to Marinette line this
evening/overnight.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM.....Kurimski
LONG TERM......Kallas
AVIATION.......Kieckbusch
Hazardous weather outlook, Oct 24, 11:02 AM CDT, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
1102 AM CDT Tue Oct 24 2023

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-251615-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
1102 AM CDT Tue Oct 24 2023

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms with torrential rainfall and
hail this afternoon into tonight. Heavy rainfall may cause
localized urban flooding, especially where storm drains are
clogged with leaves. In addition, isolated large hail may also
occur with the strongest storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is an increasing likelihood for a second round of showers
and thunderstorms during the late Wednesday night through
Thursday evening time frame. Some of this rain is expected to be
heavy at times and may cause localized urban flooding. People
living near rivers and streams should keep alert for rising water
and the potential for minor flooding. Motorists will want to use
caution as water may pond on area roads.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report hail or wind gusts over 40 mph
to the National Weather late this afternoon and tonight.

LMZ521-522-541>543-251615-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
1102 AM CDT Tue Oct 24 2023

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...This Afternoon and Tonight

A Small Craft Advisory remains in effect for Lake Michigan
this afternoon and tonight.

There is a chance of thunderstorms this afternoon into tonight.
Some of these storms may be strong and produce hail, gusty winds
and heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms at times from Wednesday
through Thursday night. The threat of severe weather is low, but
any could contain heavy rain, hail and gusty winds.

Kieckbusch

In the hours before

Special weather statement, Oct 24, 12:09 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1209 PM CDT Tue Oct 24 2023

WIZ031-074-241800-
Southern Oconto County WI-Shawano WI-
1209 PM CDT Tue Oct 24 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN OCONTO AND EAST CENTRAL
SHAWANO COUNTIES THROUGH 100 PM CDT...

At 1208 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shawano, moving east at 45 mph.

HAZARD...Nickel size hail and torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Shawano, Oconto, Gillett, Keshena, Little Suamico, Chase, Oconto
Falls, Abrams, Stiles, and Bonduel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4473 8772 4469 8772 4467 8774 4467 8782
      4475 8775 4478 8785 4471 8792 4468 8793
      4469 8860 4486 8861 4485 8849 4488 8849
      4492 8772 4490 8778 4486 8777 4479 8785
      4476 8775 4480 8771 4474 8770
TIME...MOT...LOC 1708Z 268DEG 37KT 4477 8851

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

EB
Local storm report, Oct 24, 12:12 PM CDT, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
1212 PM CDT Tue Oct 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 PM     Hail             1 W Shawano             44.78N 88.61W
10/24/2023  M1.00 inch       Shawano            WI   Public

&&
Local storm report, Oct 24, 12:58 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
1258 PM CDT Tue Oct 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     Hail             Stiles                  44.86N 88.04W
10/24/2023  E0.50 inch       Oconto             WI   Public

            Report from mPING: Half-inch (0.50 in.).

&&
Local storm report, Oct 24, 1:02 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
102 PM CDT Tue Oct 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 PM     Hail             1 SW Shawano            44.77N 88.61W
10/24/2023  E0.75 inch       Shawano            WI   Public

            Report from mPING: Dime (0.75 in.).

0101 PM     Hail             Cecil                   44.79N 88.44W
10/24/2023  M1.10 inch       Shawano            WI   Trained Spotter

&&
Special weather statement, Oct 24, 1:09 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Green Bay WI
109 PM CDT Tue Oct 24 2023

WIZ074-241845-
Southern Oconto County WI-
109 PM CDT Tue Oct 24 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN OCONTO COUNTY THROUGH
145 PM CDT...

At 108 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gillett, or 17 miles east of Shawano, moving east at 40 mph. This
storm has a history of producing hail.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Oconto, Gillett, Oconto Falls, Abrams, Stiles, Pensaukee, Morgan,
Sampson, Brookside, and Krakow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4485 8778 4474 8789 4475 8825 4485 8825
      4485 8833 4488 8834 4495 8777
TIME...MOT...LOC 1808Z 260DEG 35KT 4482 8823

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Uhlmann
Special weather statement, Oct 24, 1:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Green Bay WI
121 PM CDT Tue Oct 24 2023

WIZ010-011-018-019-241900-
Langlade WI-Oneida WI-Forest WI-Lincoln WI-
121 PM CDT Tue Oct 24 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN FOREST...LINCOLN...
SOUTHEASTERN ONEIDA AND NORTHWESTERN LANGLADE COUNTIES THROUGH 200
PM CDT...

At 120 PM CDT, Doppler radar was tracking a strong thunderstorm near
Woodboro, or 9 miles southwest of Rhinelander, moving northeast at
35 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Rhinelander, Crandon, Tomahawk, Newbold, Harrison, Woodboro, Parrish,
Pearson, Birch Trails Girl Scout Camp, and Crystal Lake Scout
Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4585 8912 4567 8884 4538 8881 4520 8985
      4556 9004 4559 9004
TIME...MOT...LOC 1820Z 241DEG 40KT 4555 8959

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Uhlmann

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 3:13 AM CDTSpecial Weather StatementGRBPortage, Wood32 min
Oct 24, 3:50 AM CDTSpecial Weather StatementGRBPortage, Waupaca55 min
Oct 24, 5:38 AM CDTSpecial Weather StatementGRBBrown, Kewaunee37 min
Oct 24, 6:31 AM CDTSpecial Weather StatementGRBWaushara59 min
Oct 24, 7:31 AM CDTSpecial Weather StatementGRBCalumet, Manitowoc, Winnebago59 min
Oct 24, 9:11 AM CDTSpecial Weather StatementGRBMarathon64 min
Oct 24, 9:28 AM CDTSevere Thunderstorm WarningGRBMarathon, Portage, Wood62 min
Oct 24, 9:52 AM CDTSevere Thunderstorm WarningGRBLincoln, Marathon53 min
Oct 24, 10:08 AM CDTSpecial Weather StatementGRBShawano22 min
Oct 24, 10:46 AM CDTSpecial Marine WarningGRB14 min
Oct 24, 10:46 AM CDTSpecial Weather StatementGRBShawano29 min
Oct 24, 10:52 AM CDTSpecial Weather StatementGRBMarathon38 min
Oct 24, 11:11 AM CDTSevere Thunderstorm WarningGRBMarathon23 min
Oct 24, 11:14 AM CDTSpecial Weather StatementGRBShawano46 min
Oct 24, 12:09 PM CDTSpecial Weather StatementGRBOconto51 min
Oct 24, 12:44 PM CDTSevere Thunderstorm WarningGRBShawano31 min
Oct 24, 1:06 PM CDTSevere Thunderstorm WarningGRBShawano7 min
Oct 24, 1:09 PM CDTSpecial Weather StatementGRBOconto36 min
Oct 24, 1:16 PM CDTSevere Thunderstorm WarningGRBMenominee, Oconto29 min
Oct 24, 1:39 PM CDTSevere Thunderstorm WarningGRBOneida, Vilas36 min
Oct 24, 2:07 PM CDTSpecial Weather StatementGRBMarinette23 min
Oct 24, 2:11 PM CDTSpecial Weather StatementGRBLincoln34 min
Oct 24, 2:14 PM CDTSevere Thunderstorm WarningGRBMarinette18 min
Oct 24, 2:57 PM CDTSpecial Weather StatementGRBLanglade, Marinette48 min
Oct 24, 3:50 PM CDTSpecial Weather StatementGRBDoor25 min
Oct 24, 4:25 PM CDTSpecial Weather StatementGRBMarathon35 min
Oct 24, 4:34 PM CDTSpecial Weather StatementGRBDoor26 min
Oct 24, 5:18 PM CDTAreal Flood AdvisoryGRBMarathon12 hr
Oct 24, 5:44 PM CDTSpecial Weather StatementGRBLanglade46 min
Oct 24, 6:36 PM CDTSpecial Weather StatementGRBMenominee, Oconto, Portage, Shawano, Waupaca, Wood54 min
Oct 24, 6:57 PM CDTAreal Flood AdvisoryGRBPortage, Wood10 hr

Nearby

Special Weather Statements in Wisconsin, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.